Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 29, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 18, 2016, 2:32 PM MDT for Socorro County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2016, 2:32 PM MDT (20:32 UTC)
- Expired
- May 18, 2016, 3:15 PM MDT
- In force
- 43 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Socorro County, NM
The radar
The Holloman AFB radar (KHDX), 84 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
466
WUUS55 KABQ 182032
SVRABQ
NMC053-182115-
/O.NEW.KABQ.SV.W.0029.160518T2032Z-160518T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
232 PM MDT WED MAY 18 2016
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN SOCORRO COUNTY IN CENTRAL NEW MEXICO...
* UNTIL 315 PM MDT
* AT 231 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
BINGHAM...OR 31 MILES WEST OF CARRIZOZO...MOVING NORTHEAST AT 25
MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BINGHAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.
TO REPORT SEVERE WEATHER CONTACT THE NATIONAL WEATHER SERVICE OFFICE
IN ALBUQUERQUE AT 1.888.386.7637.
&&
LAT...LON 3383 10653 3411 10614 3383 10594 3382 10605
3373 10605 3365 10646
TIME...MOT...LOC 2031Z 241DEG 24KT 3379 10641
HAIL...1.25IN
WIND...60MPH
$$
SHOEMAKE2 follow-up statements
458
WWUS55 KABQ 182055
SVSABQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
255 PM MDT WED MAY 18 2016
NMC053-182115-
/O.CON.KABQ.SV.W.0029.000000T0000Z-160518T2115Z/
SOCORRO-
255 PM MDT WED MAY 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR SOUTHEASTERN SOCORRO COUNTY...
AT 255 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
OF BINGHAM...OR 23 MILES NORTHWEST OF CARRIZOZO...MOVING EAST AT 30
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN SOCORRO COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT THE NATIONAL WEATHER SERVICE OFFICE
IN ALBUQUERQUE AT 1.888.386.7637.
&&
LAT...LON 3385 10637 3399 10625 3406 10611 3383 10594
3382 10605 3373 10605 3368 10633
TIME...MOT...LOC 2055Z 248DEG 25KT 3383 10623
HAIL...1.00IN
WIND...60MPH
$$
SHOEMAKE496
WWUS55 KABQ 182113
SVSABQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
313 PM MDT WED MAY 18 2016
NMC053-182122-
/O.EXP.KABQ.SV.W.0029.000000T0000Z-160518T2115Z/
SOCORRO-
313 PM MDT WED MAY 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SOCORRO COUNTY
WILL EXPIRE AT 315 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3385 10637 3399 10625 3406 10611 3383 10594
3382 10605 3373 10605 3368 10633
TIME...MOT...LOC 2112Z 241DEG 24KT 3383 10623
$$
SHOEMAKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 11:45 AM MDT, 2 hours 47 minutes earlier.
Area forecast discussion, May 18, 11:45 AM MDT, 2 hours 47 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1145 AM MDT WED MAY 18 2016 .AVIATION... 18Z TAF CYCLE Upper low center vicinity south central az at 17z to slowly to the east and northeast and over new mexico during the next 12 hours. Moist low level southeast flow to persist during this time, but will continue to weaken with lee trough developing aft 19/12z. Mts will continue to be obscured in areas to widespread mvfr to ifr cigs/vsbys in precipitation and localized br. Isold to sct tstms will be possible western and central nm but portions of the ern plains may remain too stable for convection at least before 19/00z. Precipitation may taper off aft 19/06z but not expecting improvement in cigs until aft 19/15z. && .PREV DISCUSSION...330 AM MDT WED MAY 18 2016... .SYNOPSIS... An upper level low pressure system will cross New Mexico from the west today and tonight with widespread precipitation and unseasonably cold temperatures. High temperatures will vary around 10 to 28 degrees below normal. Many areas are forecast to accumulate an additional quarter inch of rain today through Thursday with locally higher amounts in the mountains and across the east central and southeast plains. A few additional inches of snow is also expected above 9000 feet in the northern mountains. Drier air will move in from the west Thursday night with only a slight chance of showers and storms favoring the mountains Friday afternoon. Temperatures will rebound during the latter half of the week as a ridge of high pressure crosses. Moisture will move in from the south southeast this weekend with a chance for showers and thunderstorms along and east of the central mountain chain. && .DISCUSSION... Models remain bullish on widespread coverage of wetting precipitation with favorable dynamics ahead of the upper low over coming the stabilizing effect of very cool low level air. Some locations like the Albuquerque Sunport are expecting record cool high temperatures today. Downslope flow will continue to inhibit significant precipitation below canyons opening into the central valley from the east this morning. However, low level winds are expected to veer out of the southeast this afternoon reducing the shadowing effect of the mountains and increasing thunderstorm chances in places like central and eastern Albuquerque. Precipitation will begin to decrease from the west tonight as the upper low opens into a wave and the base of the trough crosses the forecast area. The upper trough is forecast to linger over eastern areas into Thursday when another round of mainly scattered to isolated showers and storms will probably favor locations along and east of the continental divide. Significant snow accumulation in the northern mountains will probably end by late Wednesday evening. A long wave trough will persist over the western U.S. through the weekend into early next week with multiple storm systems rotating through. These features are forecast to stay north of NM with a warmer, drier and windier regime developing here. An exception will be the aforementioned showers and storms favoring eastern areas on Saturday and Sunday as moisture arrives there from the south southeast. Dryline thunderstorms could become strong across the far eastern plains those days. 44 && .FIRE WEATHER... A very cool and moist airmass in place over NM will continue through Thursday before a significant warming and drying trend begins Friday. Temperatures were 20 to 30 degrees below normal Tuesday and no change is expected today. Some areas will even see some record low max temps again today. Widespread precip amounts between 0.25 and 0.50 inches fell across northern and western NM with lesser amounts in rain shadow areas of the Rio Grande Valley. One more round of widespread rain and storms will move north/northeast over central and western NM today with another 0.25 to 0.50 inches expected. Today will be the best shot for the Rio Grande Valley as gap winds taper and limit the amount of rain shadowing. Vent rates will remain poor today with very high min rh values. Patchy fog is likely tonight with widespread max rh values near 100%. Scattered showers and storms will develop again Thursday as the upper wave departs east into TX and moisture recycles off the higher terrain. Temps will remain well below normal but begin to trend a little warmer. Min rh will also trend lower across western NM as drier air begins to nose into the region. Vent rates will average poor in the east to fair in the west. Overnight recoveries will be excellent as the boundary layer remains very moist. A significant warming and drying trend will begin Friday as a weak shortwave ridge crests eastward over the state. Min rh values will be regulated by soil moisture released to the boundary layer across the north and west. An isolated shower cannot be ruled out over the high terrain. The east will warm back into the 80s w/ min rh values falling into the 20% range. Vent rates will improve to excellent all areas. Overnight recoveries Friday night will again be regulated by moist soils across the region. Saturday and Sunday will feature a dryline sloshing across the eastern plains while the west warms up and dries out considerably. Min rh values will trend to near 15% across the west with breezy to windy conditions. Any critical conditions will be mitigated by green up of warm season fine fuels and wet soils. Much of next week through at least Wednesday looks to be very dry and windy with temps trending back to near normal. As noted before this will be an interesting period to assess wildland fire potential as significant green up battles very dry, windy, and unstable conditions for several days. Guyer && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 18, 5:33 AM MDT, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 533 AM MDT WED MAY 18 2016 NMZ501>540-191200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 533 AM MDT WED MAY 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A FEW ADDITIONAL INCHES OF LATE SEASON SNOW IS EXPECTED IN THE NORTHERN MOUNTAINS ABOVE 9000 FEET TODAY AND THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNING FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 44
In the hours before
Special weather statement, May 18, 1:13 PM MDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
113 PM MDT WED MAY 18 2016
NMZ508-181945-
SOUTHWEST MOUNTAINS-
113 PM MDT WED MAY 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CATRON COUNTY UNTIL
145 PM MDT...
AT 112 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER QUEMADO...OR 40 MILES WEST OF DATIL. THIS
STORM WAS NEARLY STATIONARY.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
QUEMADO AND OMEGA.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3437 10862 3439 10859 3441 10858 3444 10860
3444 10862 3446 10862 3447 10858 3445 10854
3447 10852 3449 10830 3428 10839 3426 10860
3437 10863
TIME...MOT...LOC 1912Z 174DEG 4KT 3435 10851
34Local storm report, May 18, 1:30 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
130 PM MDT WED MAY 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM HAIL PLEASANTON 33.27N 108.87W
05/18/2016 M0.75 INCH CATRON NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1601282
CMLLocal storm report, May 18, 1:32 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
132 PM MDT WED MAY 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL PLEASANTON 33.27N 108.87W
05/18/2016 M0.75 INCH CATRON NM PUBLIC
&&
EVENT NUMBER ABQ1601283
CMLSpecial weather statement, May 18, 1:34 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
134 PM MDT WED MAY 18 2016
NMZ509-182000-
SAN FRANCISCO RIVER VALLEY-
134 PM MDT WED MAY 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR UNTIL 200 PM MDT...
AT 134 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GLENWOOD...OR 20 MILES NORTHWEST OF
BUCKHORN...MOVING NORTHEAST AT 5 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GLENWOOD...PLEASANTON AND ALMA.
MOTORISTS CAN EXPECT BRIEF BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON HIGHWAYS AS STORMS MOVE THROUGH THE AREA.
ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.
&&
LAT...LON 3342 10883 3338 10883 3336 10884 3326 10881
3324 10877 3323 10876 3322 10873 3321 10891
3335 10896
TIME...MOT...LOC 1934Z 244DEG 6KT 3330 10886
SHOEMAKESpecial weather statement, May 18, 1:51 PM MDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
151 PM MDT WED MAY 18 2016
NMZ520-182015-
LOWER RIO GRANDE VALLEY-
151 PM MDT WED MAY 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SOCORRO COUNTY
UNTIL 215 PM MDT...
AT 151 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTHEAST OF BOSQUE DEL APACHE REFUGE...
OR 30 MILES SOUTHEAST OF SOCORRO...MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
SOCORRO COUNTY.
ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.
&&
LAT...LON 3363 10685 3392 10661 3376 10641 3367 10642
3353 10671
TIME...MOT...LOC 1951Z 227DEG 15KT 3366 10669
SHOEMAKESpecial weather statement, May 18, 2:19 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 219 PM MDT WED MAY 18 2016 NMZ520-524-525-182045- UPPER TULAROSA VALLEY-SOUTH CENTRAL HIGHLANDS-LOWER RIO GRANDE VALLEY- 219 PM MDT WED MAY 18 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SOCORRO COUNTY UNTIL 245 PM MDT... AT 219 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES SOUTHWEST OF BINGHAM...OR 31 MILES SOUTHEAST OF SOCORRO...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BINGHAM. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR YOUR PREFERRED MEDIA OUTLETS AND NOAA WEATHER RADIO...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND HAZARDOUS DRIVING CONDITIONS. && LAT...LON 3364 10654 3377 10661 3400 10630 3368 10614 TIME...MOT...LOC 2019Z 242DEG 19KT 3373 10651 SHOEMAKE
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 1:13 PM MDT | Special Weather Statement | ABQ | Catron | 32 min |
| May 18, 1:51 PM MDT | Special Weather Statement | ABQ | Socorro | 24 min |
| May 18, 2:19 PM MDT | Special Weather Statement | ABQ | Socorro | 26 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.